Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Foliations in moduli spaces of abelian varieties

Author: Frans Oort
Translated by:
Journal: J. Amer. Math. Soc. 17 (2004), 267-296
MSC (2000): Primary 14K10, 14L05
Published electronically: January 7, 2004
MathSciNet review: 2051612
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study moduli spaces of polarized abelian varieties in positive characteristic. Our final goal will be to understand Hecke orbits in such spaces. This paper provides one of the tools. For a given $p$-divisible group, all abelian varieties which give rise to this group have moduli points in a locally closed subset of the moduli space; we call an irreducible component of this subset a central leaf. Newton polygon strata are foliated by such leaves. Moreover, iterated $\alpha_p$-isogenies give a second leaf structure, which was already known under the name of Rapoport-Zink spaces. Any Newton polygon stratum is, up to a finite morphism, isomorphic to a product of an isogeny leaf and a finite cover of a central leaf. We conjecture that any Hecke-$\ell$-orbit is dense in the corresponding central leaf.

References [Enhancements On Off] (What's this?)

  • [1] C.-L. Chai and F. Oort, Canonical coordinates on leaves of $p$-divisible groups. [In preparation]
  • [2] G. Faltings and C.-L. Chai, Degeneration of abelian varieties. Ergebnisse Bd 22, Springer - Verlag, 1990. MR 92d:14036
  • [3] A. Grothendieck and J. Dieudonné, Elements de géométrie algébriques. Ch. 0 (suite): IV$^1$, Publ. Math. IHES 20 (1964); Ch. IV$^2$: Etude locale des schémas et des morphismes de schémas. Publ. Math. IHES 24 (1965). MR 30:3885; MR 33:7330
  • [4] M. Harris and R. Taylor, The geometry and cohomology of some simple Shimura varieties. Ann. of Math. Studies 151, Princeton Univ. Press 2001. MR 2002m:11050
  • [5] R. Hartshorne, Algebraic Geometry. Grad. Texts 52; Springer - Verlag 1977.MR 57:3116
  • [6] A. J. de Jong, Crystalline Dieudonné module theory via formal rigid geometry. Publ. Math. IHES 82 (1995), 5-96. MR 97f:14047
  • [7] A. J. de Jong and F. Oort, Purity of the stratification by Newton polygons. Journ. A.M.S. 13 (2000), 209-241. MR 2000m:14050
  • [8] T. Katsura and F. Oort, Supersingular abelian varieties of dimension two or three and class numbers. Algebraic Geometry, Sendai 1985 (Ed., T. Oda). Adv. Stud. in Pure Math. 10 (1987), Kinokuniya Cy Tokyo and North-Holland Cy Amsterdam, 1987; pp. 253-281. MR 90c:14027
  • [9] N. M. Katz, Serre-Tate local moduli. In: Surfaces algébriques (Sém. de géom. algébr. d'Orsay 1976-78). Lecture Notes Math. 868, Springer - Verlag 1981; Exp. V-bis, pp. 138-202. MR 83k:14039b
  • [10] N. M. Katz, Slope filtration of $F$-crystals. Journ. Géom. Alg. Rennes, Vol. I, Astérisque 63 (1979), Soc. Math. France, 113-164. MR 81i:14014
  • [11] K.-Z. Li and F. Oort, Moduli of supersingular abelian varieties. Lecture Notes Math. 1680, Springer 1998; 116 pp. MR 99e:14052
  • [12] Yu. I. Manin, The theory of commutative formal groups over fields of finite characteristic. Usp. Math. 18 (1963), 3-90; Russ. Math. Surveys 18 (1963), 1-80.MR 28:1200
  • [13] E. Mantovan, On certain unitary group Shimura varieties. Harvard PhD thesis, April 2002. [To appear]
  • [14] P. Norman and F. Oort, Moduli of abelian varieties. Ann. Math. 112 (1980), 413-439. MR 82h:14026
  • [15] T. Oda, The first de Rham cohomology group and Dieudonné modules. Ann. Scient. Ec. Norm. Sup. 2 (1969), 63-135. MR 39:2775
  • [16] F. Oort, Commutative group schemes. Lecture Notes Math. 15, Springer - Verlag 1966. MR 35:4229
  • [17] F. Oort, Newton polygons and formal groups: conjectures by Manin and Grothendieck. Ann. Math. 152 (2000), 183-206. MR 2002e:14075
  • [18] F. Oort, A stratification of a moduli space of polarized abelian varieties. In: Moduli of abelian varieties. (Eds., C. Faber, G. van der Geer, F. Oort). Progress Math. 195, Birkhäuser Verlag 2001; pp. 345-416. MR 2002b:14055
  • [19] F. Oort, Newton polygon strata in the moduli space of abelian varieties. In: Moduli of abelian varieties. (Eds., C. Faber, G. van der Geer, F. Oort). Progress Math. 195, Birkhäuser Verlag 2001; pp. 417 - 440. MR 2002c:14069
  • [20] F. Oort, Minimal $p$-divisible groups. [To appear in Ann. Math.]
  • [21] F. Oort, Irreducibility of Newton polygon strata. [In preparation]
  • [22] F. Oort and Th. Zink, Families of $p$-divisible groups with constant Newton polygon. Documenta Mathematica 7 (2002), 183-201, see MR 2003m:14066
  • [23] M. Rapoport and Th. Zink, Period spaces for $p$-divisible groups. Ann. of Math. Studies 141, Princeton Univ. Press 1996. MR 97f:14023
  • [24] I. Reiner, Maximal orders. Academic Press, 1975. MR 52:13910
  • [25] Th. Zink, On the slope filtration. Duke Math. J. 109 (2001), 79-95.MR 2003d:14055

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14K10, 14L05

Retrieve articles in all journals with MSC (2000): 14K10, 14L05

Additional Information

Frans Oort
Affiliation: Mathematisch Instituut, Postbus 80.010, NL-3508 TA Utrecht, The Netherlands

Received by editor(s): June 16, 2002
Published electronically: January 7, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society